Unregulated traditional medications and their solvents are nephrotoxic. We present a case of a 49-year-old Nigerian male with a 10-year history of diabetes mellitus and hypertension who was ingesting a traditional, herbal medication as an aphrodisiac for erectile dysfunction. He had a rapid decline in kidney function over a period of one year and the patient commenced thrice weekly hemodialysis. He came to the USA for a second opinion. A full laboratory evaluation for immunologic and infectious causes of kidney failure was unremarkable. Kidneys were 12 cm bilaterally and a kidney biopsy revealed protracted tubular injury with isometric vacuolization and numerous calcium oxalate crystals. His serum oxalate level was elevated and there was no evidence of primary hyperoxaluria. It was suspected that the daily use of traditional, herbal supplements which often contain ethylene or diethylene glycol-based solvents may have led to a chronic oxalate toxicity that resulted in his kidney failure and above-mentioned pathological findings. Kidney damage was deemed irreversible and the patient returned to Nigeria. Worldwide, the increasing use of unregulated traditional, herbal supplements has the potential to cause epidemics of kidney disease in rural communities. A thorough medication history including the use of traditional and herbal supplements should be obtained in all patients with a rapid decline in kidney function, even in the presence of known risk factors for chronic kidney disease (CKD).
Keywords: chronic kidney disease; herbal medicine; traditional medicine.
Copyright © 2020, Ajmal et al.